Format

Send to

Choose Destination
Heart Vessels. 2009 Sep;24(5):385-7. doi: 10.1007/s00380-008-1144-8. Epub 2009 Sep 27.

Cardiotoxicity after low-dose chloroquine antimalarial therapy.

Author information

1
Clinical Cardiology, Heart Failure Clinic, Istituto Scientifico San Raffaele, Milan, Italy. gabriele.fragasso@hsr.it

Abstract

Previous reports on antimalarial toxicity have only been related to long-term continuous treatments for nonmalarial indications, which require prolonged use of large doses, up to 1000 g or more every year. We describe a patient with recurrent malaria, prophylactically treated with low-dose chloroquine, who developed heart failure due to biventricular cardiac dysfunction. The right ventricle endomyocardial biopsy was suggestive of chloroquine toxicity. The heart failure improved after drug withdrawal. As a consequence, the potential for reversibility and the severity in undiagnosed cases of these toxic cardiomyopathies emphasize the importance of recognizing early signs of toxicity in order to withdraw antimalarials before the occurrence of life-threatening cardiac toxicity.

PMID:
19784824
DOI:
10.1007/s00380-008-1144-8
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center